[Skip to Content]
[Skip to Content Landing]
Article
December 1958

Conjunctivitis Due to Neomycin Sensitivity

Author Affiliations

Marshfield, Wis.
From the Marshfield Clinic.

AMA Arch Ophthalmol. 1958;60(6):1000-1002. doi:10.1001/archopht.1958.00940081020004
Abstract

Neomycin is a valuable antibiotic widely used in the topical treatment of infections of the conjunctiva. Until recently neomycin was considered a very rare sensitizer. This, however, is not correct, as neomycin contact dermatitis has been reported by several authors.1-5 But neomycin contact dermatitis often is masked and overlooked by the physician.1-3 This also seems to be true when neomycin sensitivity involves the conjunctiva. For this reason, the following four cases are reported.

Report of Cases 

Case 1.  —A white man, age 83, was referred by an ophthalmologist because of a conjunctivitis and contact dermatitis of the eyelids. He had used Neo-Cortef eyedrops (hydrocortisone acetate and neomycin sulfate) several months previously because of a conjunctivitis. A few months later, when his difficulty returned, he again used the same eyedrops. This time the conjunctivitis became worse and a dermatitis of the lids developed.Neomycin sensitivity was suspected.Patch tests

First Page Preview View Large
First page PDF preview
First page PDF preview
×